Previous issue ·  Next issue ·  Most recent issue in the archive · All issues in the archive   

Journal of Operator Theory

Volume 47, Issue 1, Winter 2002  pp. 131-143.

The density of hypercyclic operators on a Hilbert space

Authors:  Kit C. Chan
Author institution: Department of Mathematics and Statistics, Bowling Green State University, Bowling Green, Ohio 43043, USA

Summary:  On a separable infinite dimensional complex Hilbert space, we show that the set of hypercyclic operators is dense in the strong operator topology, and moreover the linear span of hypercyclic operators is dense in the operator norm topology. Both results continue to hold if we restrict to only those hypercyclic operators with an infinite dimensional closed hypercyclic subspace. Our works make connections with the classical result on the nondenseness of cyclic operators in the operator norm topology, as well as the recent developments on hypercyclic subspaces.

Keywords:  Separable Hilbert space, hypercyclic operators, cyclic operators, closed hypercyclic subspaces, strong operator topology, norm topology, operator algebra

Contents    Full-Text PDF